Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Apr 22, 2022, 10:06 PM CDT for Cass County, Richland County, North Dakota; Clay County, Wilkin County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2022, 10:06 PM CDT (03:06 UTC)
- Expired
- Apr 22, 2022, 10:35 PM CDT
- In force
- 29 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 101 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 573 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
052 WUUS53 KFGF 230306 SVRFGF MNC027-167-NDC017-077-230400- /O.NEW.KFGF.SV.W.0002.220423T0306Z-220423T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Grand Forks ND 1006 PM CDT Fri Apr 22 2022 The National Weather Service in Grand Forks has issued a * Severe Thunderstorm Warning for... Southwestern Clay County in northwestern Minnesota... Northwestern Wilkin County in west central Minnesota... Southeastern Cass County in southeastern North Dakota... North central Richland County in southeastern North Dakota... * Until 1100 PM CDT. * At 1004 PM CDT, a severe thunderstorm was located over Wolverton, or 19 miles south of Fargo, moving north at 20 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near... Comstock around 1015 PM CDT. Oxbow and Hickson around 1020 PM CDT. Wild Rice around 1035 PM CDT. Sabin and Horace around 1040 PM CDT. Fargo and Moorhead around 1100 PM CDT. Other locations impacted by this severe thunderstorm include Moorhead Airport. This includes the following highways... Interstate 29 between mile markers 44 and 71. Interstate 94 in North Dakota between mile markers 344 and 352. Interstate 94 in Minnesota between mile markers 1 and 11. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4657 9655 4654 9681 4695 9699 4700 9659 TIME...MOT...LOC 0304Z 171DEG 18KT 4660 9670 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ CJ
1 follow-up statement
142
WWUS53 KFGF 230335
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
1035 PM CDT Fri Apr 22 2022
MNC027-167-NDC017-077-230345-
/O.CAN.KFGF.SV.W.0002.000000T0000Z-220423T0400Z/
Clay MN-Wilkin MN-Cass ND-Richland ND-
1035 PM CDT Fri Apr 22 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY...
NORTHWESTERN WILKIN...SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
LAT...LON 4657 9655 4654 9681 4695 9699 4700 9659
TIME...MOT...LOC 0333Z 171DEG 18KT 4675 9674
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 7:16 PM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, Apr 22, 7:16 PM CDT, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
716 PM CDT Fri Apr 22 2022
.UPDATE...
Issued at 715 PM CDT Fri Apr 22 2022
We are in a bit of a "lull" in terms of shower/storm intensity as
lighter showers/drizzle are ongoing and deeper mid level moisture
plume and instability axis is building to our south. Timing for next
period of organized thunderstorms and possible severe is after 02Z
based on latest HRRR, still within window favored by earlier
HREF. Not a lot has changed regarding hazards from previous shift
(see previous discussion), and only change was to adjust for
timing/coverage.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 209 PM CDT Fri Apr 22 2022
Key Messages:
1. Widespread showers and thunderstorms are expected to continue
through the next 24-36 hours as a strong Colorado Low continues to
push through the area.
2. Heavy rain, ongoing snow melt, and continued frost depth will
contribute to potential flash flooding, especially tonight.
3. River flood levels will increase, although the extent is not
yet known.
4. Severe weather is possible tonight and tomorrow afternoon. For
tonight, the primary hazards will be hail and damaging wind gusts.
For tomorrow, all hazards are possible.
SYNOPTIC ANALYSIS...
Elevated showers and thunderstorms continue to persist in
northwest Minnesota. Updrafts have been mostly steady with no real
changes in severity, with a few cells producing small hail. Water
vapor satellite indicates the upper low currently spinning over
the desert southwest beginning to lift and acquire a negative
tilt. This low is expected to continue to lift towards the upper
High Plains this afternoon and early evening. At the surface, a
surface low currently exists over eastern Colorado, shown best by
advection patterns in association with it. This low will continue
to push northward this afternoon and evening with the upper low.
Attached to it will be a draping warm front that will slowly lift
into the area later tonight and tomorrow morning. South of the
baroclinic zone is ample MUCAPE, enhanced north of the front by
steep lapse rates ranging in the 6-8 K/km range. This should
provide a focused area for thunderstorm development tonight,
slowly pushing northward thanks to enhanced flow aloft. Bulk shear
values are very high due to the proximity to the surface low, with
0-6km bulk shear ranging in the 40-60 knot range. As such, severe
thunderstorms appear possible tonight, especially where MUCAPE
fields intersect with baroclinic forcing. These storms will
primarily be elevated, so the severe impacts from them will be
hail and damaging wind gusts.
More concerning is the flood risk associated with this line of
thunderstorms. PWAT values are approaching the moving average
max for surrounding sounding locations. On top of the instability
and baroclinic forcing, heavy rainfall is anticipated tonight.
Looking at ND webcams, there appears to be full ditches already
thanks to combined impacts of ongoing snowmelt and preceding heavy
rainfall. It does appear very likely that flooding issues will
arise tonight in association with thunderstorms tonight. On top of
that, training thunderstorms appears to be a potential/probable
outcome, so anywhere that does see extended time frames of heavy
rainfall will likely experience flash flooding impacts.
The low begins to push out tomorrow afternoon and Sunday. As the
cold front advances eastward, a focused band of frontogenesis may
provide for thunderstorm development again in west central
Minnesota. There is some concern about severe storm potential
tomorrow afternoon, depending heavily on how much destabilization
is able to occur tomorrow afternoon. Deformation band
precipitation is likely to persist as well on the north side of
the low.
FLOOD POTENTIAL...
One of the biggest concerns surrounding this system is the flood
potential of all kinds (e.g. flash flood, river flooding, and
areal flooding). Flooding issues have already been reported with
the training thunderstorms from earlier today. On top of that,
webcams in North Dakota indicate ditches already beginning to fill
with water due to snowmelt and rainfall. PWAT values also notably
are around the moving average max for surrounding radiosonde
locations, indicating how far on the upper tail of probability we
sit in moisture content.
Given expected QPF ranges from 1 to 3 inches along the baroclinic
zone, flooding is an anticipated risk for tonight. As such, a
flood watch has been put out for the entirety of this system. The
greatest risk for flash flooding and areal flooding will primarily
be tonight with convection, with river flood responses occurring
over the next few days.
SEVERE POTENTIAL TONIGHT...
As the surface low continues to progress further north this
afternoon and evening, a plume of elevated instability will begin
to overspread the area in the vicinity of the warm front. This
will provide a focused location for ascent tonight, creating
widespread showers and thunderstorms. This mornings soundings
across the northern plains indicated steep lapse rates aloft,
ranging from 5-7 K/km. Further south and west, steeper lapse rates
approaching 8 have been noted on mesoanalysis/RAP13 analysis.
Given strong forcing and elevated instability, severe storms
appear possible tonight. As you go further north, lapse rates
aren't anticipated to be as steep, but a plume as high as 1000
J/kg of MUCAPE is possible and could facilitate some hail. Tornado
risk is almost zero tonight as most storms will be elevated.
However, if a storm can form south of the warm front and maintain
surface base, there might be a very brief window, but the
probability of this is very low.
SEVERE POTENTIAL TOMORROW...
As the low continues to spin, the attendant cold front will push
eastward late tomorrow morning. Ahead of the cold front, moisture
advection is anticipated to occur. The primary uncertainty in this
scenario arising will be how much destabilization is able to occur
before the front passes through the area.
Shear is strong enough to facilitate supercells (60+ knots 0-6km
shear), but with shear vectors pointed parallel to the progressing
cold front, the anticipation would be for an eventual upscale
evolution of the convection (assuming multiple storms initiating
on the boundary). Shear within the lower levels is decently
veered, but aloft speed shear takes over. On the other hand, with
the front sweeping around and becoming oriented west-east along
northwestern Minnesota, the potential is there for a QLCS-like
structure to take fold. With 0-3km shear pointed in a similar
direction, this could favor some QLCS mesovortexgenesis, but
there will need to be close attention to mesoanalysis tomorrow to
gauge this threat.
All hazards are possible tomorrow with any storms that become
severe, especially within developing supercells that can maintain
isolation. As the threat continues to evolve further eastward, it
seems a transition to a more QLCS-like mode is likely, which would
primarily transition us to a damaging wind threat.
.LONG TERM...(Sunday through Friday)
Issued at 209 PM CDT Fri Apr 22 2022
Impacts and concerns in the extended period begin with snow
potential Sunday morning across the western edge of the Devils Lake
basin as colder air returns and wraparound precipitation slides into
the region. As the rain turns to snow some wet accumluations are
likely generally 2 or less inches with HREF max indicating up to 4
inches possible for areas west of a Cando to New Rockford line. A
rain snow mix is expected to develop during the daytime as temps
warm and surfaces warm limiting any snowfall impacts during the day.
NW winds will be strong sustained at 20 to 30 mph highest in eastern
ND with gusts to 45mph possible. Highs temps ranging from low 30s in
Devils Lake basin to mid 40s east.
After this system moves out a period of quieter weather is expected
as NW flow and then ridging for the first half of the week with no
precip chances through Thursday and then some chances Thursday and
Friday across the southern valley. Through the period temps begin to
moderate from highs around 30 on Monday and lows in the teens and
20s Monday and Tuesday mornings slowly increasing for highs in the
low 50s by Thursday and Friday with lows in the 30s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 715 PM CDT Fri Apr 22 2022
IFR to LIFR conditions are expected to prevail through the
majority of the TAF period across eastern ND and northwest MN as a
system brings widespread aviation impacts from stratus, drizzle,
to showers and thunderstorms. Greatest thunderstorm coverage will
tend to be late this evening into the early morning hours, and a
few strong to severe thunderstorms may develop within the larger
shower/thunderstorm clusters (hail/strong winds). There may be a
break and possible VFR conditions building northward Saturday
afternoon in eastern ND and northwest MN before showers and
thunderstorms redevelop west to east. These thunderstorms may also
become severe (dependent on amount of clearing).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch through Saturday evening for NDZ006>008-014>016-024-
026>030-038-054.
MN...Flood Watch through Saturday evening for MNZ001-002-004>009-
013>017-022-023.
UPDATE...DJR
SHORT TERM...Perroux
LONG TERM...JK
AVIATION...DJRHazardous weather outlook, Apr 22, 3:09 PM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 309 PM CDT Fri Apr 22 2022 MNZ003-024-027>032-040-NDZ039-049-052-053-232015- Clay-Hubbard-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Cass-Ransom-Sargent-Richland- 309 PM CDT Fri Apr 22 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated severe storms are possible after 9 pm into the overnight period, mainly along and south of highway 2. Hail up to 1 inch in diameter and wind gusts up to 60 mph will be the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered severe thunderstorms are possible Saturday afternoon, mainly east of the Red River. Hail up to 1.50 inches, wind gusts up to 60 mph, and an isolated tornado are possible. More snow is expected late Saturday night, Sunday, into Sunday evening. Most areas can expect a dusting, but the Devils Lake region has a higher probability for seeing amounts greater than 2 inches. Northwest wind gusts up to 45 mph are also possible along and west of the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 038-054-232015- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Western Walsh- 309 PM CDT Fri Apr 22 2022 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Excessive rainfall and or flash flooding is possible into Saturday from thunderstorms causing heavy rainfall. This rainfall may lead to areal and then river flooding. Excessive runoff may result in flooding of rivers, creeks, streams, and other low- lying and flood-prone locations. Low-water crossings may be flooded. Isolated severe storms are possible after 9pm into the overnight period, mainly along and south of highway 2. Hail up to 1 inch in diameter and wind gusts up to 60 mph will be the main hazards. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered severe thunderstorms are possible Saturday afternoon, mainly east of the Red River. Hail up to 1.50 inches, wind gusts up to 60 mph, and an isolated tornado are possible. More snow is expected late Saturday night, Sunday, into Sunday evening. Most areas can expect a dusting, but the Devils Lake region has a higher probability for seeing amounts greater than 2 inches. Northwest wind gusts up to 45 mph are also possible along and west of the Red River Valley. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Apr 22, 5:48 PM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
548 PM CDT FRI APR 22 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HEAVY RAIN 5 WNW WYLIE 48.00N 96.44W
04/22/2022 M2.10 INCH PENNINGTON MN PUBLIC
RAIN RECORDED FROM 8AM - 2PM. RELAYED VIA
SOCIAL MEDIA.
&&The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Richland | 46 min |
| Apr 22, 11:29 PM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 61 min |
| Apr 23, 4:32 AM CDT | Areal Flood Warning | FGF | Grand Forks, Traill | 11 hr |
| Apr 23, 6:18 AM CDT | Areal Flood Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Walsh | 10 hr |
| Apr 23, 10:24 AM CDT | River Flood Warning | FGF | Cass | 3 days |
| Apr 23, 10:37 AM CDT | River Flood Warning | FGF | Walsh | 10 days |
| Apr 23, 10:40 AM CDT | River Flood Warning | FGF | Pembina | 22 days |
| Apr 23, 10:42 AM CDT | River Flood Warning | FGF | Cass | 39 days |
| Apr 23, 10:42 AM CDT | River Flood Warning | FGF | Cass | 40 days |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | FGF | Grand Forks | 9 hr |
| Apr 23, 11:29 AM CDT | River Flood Warning | FGF | Richland | 24 hr |
| Apr 23, 11:32 AM CDT | River Flood Warning | FGF | Traill | 28 days |
| Apr 23, 1:27 PM CDT | Wind Advisory | FGF | Cass, Ransom, Richland, Sargent | 5 hr |
| Apr 23, 1:50 PM CDT | Tornado Warning | FGF | Richland | 40 min |
| Apr 23, 2:28 PM CDT | Tornado Warning | FGF | Cass, Ransom, Richland | 47 min |
| Apr 23, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 49 min |
| Apr 23, 3:17 PM CDT | Areal Flood Advisory | FGF | Cass, Richland | 3 hr |
| Apr 23, 3:30 PM CDT | Tornado Warning | FGF | Barnes | 11 min |
| Apr 23, 3:50 PM CDT | Areal Flood Advisory | FGF | Cass, Traill | 3 hr |
| Apr 23, 3:56 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Grand Forks, Steele, Traill | 49 min |
| Apr 23, 4:02 PM CDT | Wind Advisory | FGF | Barnes, Cass, Grand Forks, Ransom, Richland, Sargent and 2 more | 27 hr |
| Apr 23, 4:05 PM CDT | Winter Weather Advisory | FGF | Benson, Cavalier, Eddy, Grand Forks, Griggs, Nelson and 6 more | 42 hr |
| Apr 23, 4:18 PM CDT | Flash Flood Warning | FGF | Cass, Grand Forks, Traill | 6 hr |
| Apr 23, 4:46 PM CDT | Special Weather Statement | FGF | Grand Forks | 29 min |
| Apr 23, 4:47 PM CDT | Areal Flood Warning | FGF | Grand Forks, Griggs, Nelson, Steele, Walsh | 4 days |
| Apr 23, 5:22 PM CDT | Flash Flood Warning | FGF | Traill | 6 hr |
| Apr 23, 6:02 PM CDT | Areal Flood Warning | FGF | Steele | 22 hr |
| Apr 23, 6:09 PM CDT | Areal Flood Warning | FGF | Traill | 4 days |
| Apr 23, 6:26 PM CDT | Flash Flood Warning | FGF | Grand Forks | 6 hr |
| Apr 23, 12:15 AM CDT | Special Weather Statement | FGF | Clearwater | 60 min |
| Apr 23, 2:50 AM CDT | Special Weather Statement | FGF | Clearwater | 40 min |
| Apr 23, 3:57 AM CDT | Special Weather Statement | FGF | Beltrami, Clearwater | 48 min |
| Apr 23, 4:51 AM CDT | Special Weather Statement | FGF | Pennington, Red Lake | 39 min |
| Apr 23, 5:35 AM CDT | Special Weather Statement | FGF | Beltrami | 25 min |
| Apr 23, 6:03 AM CDT | Special Weather Statement | FGF | Beltrami | 57 min |
| Apr 23, 7:20 AM CDT | Areal Flood Warning | FGF | Beltrami, Clearwater, Hubbard, Lake of the Woods, Marshall, Pennington and 1 more | 18 hr |
| Apr 23, 8:00 AM CDT | River Flood Warning | FGF | Pennington | 4 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Norman | 6 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Norman | 27 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Polk | 12 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Norman | 6 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| Apr 23, 8:56 AM CDT | River Flood Warning | FGF | Clay | 5 days |
| Apr 23, 10:13 AM CDT | River Flood Warning | FGF | Roseau | 4 days |
| Apr 23, 11:58 AM CDT | Flash Flood Warning | FGF | Clearwater | 6 hr |
| Apr 23, 1:03 PM CDT | Flash Flood Warning | FGF | Clearwater, Polk, Red Lake | 6 hr |
| Apr 23, 5:03 PM CDT | Special Weather Statement | FGF | Norman | 27 min |
| Apr 23, 5:10 PM CDT | Areal Flood Warning | FGF | Becker, Clearwater, Mahnomen, Polk, Red Lake | 4 days |
| Apr 23, 5:28 PM CDT | Special Weather Statement | FGF | Polk | 32 min |
| Apr 23, 5:36 PM CDT | Severe Thunderstorm Warning | FGF | Polk | 24 min |
| Apr 23, 6:00 PM CDT | Special Weather Statement | FGF | Polk | 45 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2022Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.